Alert archive / South Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Aberdeen, SD

June 3, 2016Clark County, Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Jun 3, 2016, 3:21 PM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2016, 3:21 PM CDT (20:21 UTC)
Expired
Jun 3, 2016, 4:00 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD

Counties Clark County, SD, Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 3:40 PM CDTTSTM WND GST 514 W Waubay, SDMEASURED AT WAUBAY RWIS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS83 KABR 032021
SPSABR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT FRI JUN 3 2016
 
SDZ007-008-011-019>022-032100-
GRANT SD-CODINGTON SD-HAMLIN SD-CLARK SD-MARSHALL SD-ROBERTS SD-
DAY SD-
321 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN GRANT...NORTHERN CLARK...SOUTHWESTERN ROBERTS...
CODINGTON...EASTERN DAY AND WESTERN HAMLIN COUNTIES UNTIL 400 PM
CDT...

AT 321 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM GRENVILLE TO CLARK. MOVEMENT WAS SOUTHEAST AT
40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...WEBSTER...CLARK...WAUBAY...WILMOT...HAYTI...FLORENCE...SUMMIT...
RAUVILLE...HENRY...SOUTH SHORE...HAZEL...WALLACE...BRADLEY...ORTLEY...
GRENVILLE...GARDEN CITY...RAYMOND...VIENNA AND NAPLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4455 9724 4490 9794 4557 9740 4538 9677
TIME...MOT...LOC 2021Z 299DEG 36KT 4548 9737 4488 9775 

$$

SD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Jun 3, 12:49 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 3, 12:49 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1249 PM CDT FRI JUN 3 2016

.UPDATE...
Issued at 1238 PM CDT FRI JUN 3 2016

See below for an updated aviation forecast discussion.

UPDATE Issued at 1201 PM CDT FRI JUN 3 2016

Made a couple of adjustments to timing/coverage of afternoon
showers and thunderstorms. Already seeing showers and iso'd
thunderstorms developing across north central South Dakota within
the clear/dry slot of this current upper level low pressure system
churning through the region. Not sure about storm mode today.
Current late morning convection may not have the same amount of
vigor that storms across the James River valley and points east
could have later this afternoon once the boundary layer recovers
/from morning rain and clouds/ in June sunshine. BUFKIT wind
profiles and amount of 0-3km CAPE suggests convection today would
have the potential to take on low-topped supercellular
characteristics. Hail is of concern this afternoon/early evening,
and if storms are developing/moving through 0-1km shear
environment of 10-20kts as the RAP and NAM12 hint at, some of
these cells in their early updraft stage of formation could
produce weak funnel clouds. Only other adjustments to temperature,
dewpoint, wind and skycover was cosmetic. Updates are out.

UPDATE Issued at 623 AM CDT FRI JUN 3 2016

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 321 AM CDT FRI JUN 3 2016

Low pressure will cross the E Dakotas today /currently stretching
from SW SD through N Central SD and Central ND/ will slowly slide E
and consolidate over N MN this evening. This will keep a chance of
showers and a few thunderstorms going across the region. Most fcst
solutions concur on the idea of a sizable break to the wet weather
from around 16-19Z, before daytime heating and influence of the
500MB trough over E ND allow for more widespread shower and
thunderstorms to develop once again over the E half of the forecast
area. Kept the mention of a few stronger showers and thunderstorms
in the HWO along near the exiting cold front. Behind the front, for
central SD, relative humidity values will fall to around 30 percent
and be accompanied by gusty northwest winds this afternoon.

Although drier air will work into central SD, off and on showers
could linger E through Saturday. PW values will fall to around 0.5in
from 12Z Saturday through Sunday morning over the W tier counties.
This will support the afternoon RH values falling to 25-30 percent
along and W river both Saturday and Sunday. Adding to the concern
fire weather wise will be the more widespread 10-20kt winds across
the entire CWA. Given the dry air, did go on the low end of guidance
for lows Sunday morning at around 50-55F.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 321 AM CDT FRI JUN 3 2016

The region will be between an upper level trough to the east and a
ridge to the west when the extended period begins. This
northwesterly flow pattern will remain in place until late in the
period when the ridge begins to push eastward over the plains.
Surface high pressure will dominate and keep conditions dry Sunday
night through the day Wednesday...then a low pressure system will
track across the area bringing increasing precipitation chances
Wednesday night and Thursday.

Near to slightly above normal temperatures will be the rule...with
highs mainly in the mid 70s to lower 80s Monday and Tuesday...and in
the 80s Wednesday and Thursday. Overnight lows will be in the upper
40s to lower 50s Sunday night and Monday night...then mainly in the
50s Tuesday night...Wednesday night and Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1238 PM CDT FRI JUN 3 2016

Scattered showers and thunderstorms will affect much of northeast
South Dakota and west central Minnesota this afternoon through
this evening, including the KABR and KATY terminals. VFR
conditions should be the prevailing flight category through late
tonight, with the exception of underneath passing convection when
visbies could drop briefly to ifr. Any stronger thunderstorm cells
will likely carry hail with them, and perhaps a funnel cloud or
two. Short term models and guidance suggest a bkn/ovc mvfr cloud
deck will materialize tonight across eastern North Dakota and
northern Minnesota and slide down into northeast South Dakota and
west central Minnesota after 06z, closer to 12z, possibly
impacting the KABR and KATY terminals.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...KF
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Jun 3, 3:35 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CDT FRI JUN 3 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
335 AM CDT FRI JUN 3 2016 /235 AM MDT FRI JUN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY OVER FAR
NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS
AFTERNOON. FREQUENT LIGHTNING...STRONG WINDS...AND HAIL WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON.

KF

In the hours before

Local storm report, Jun 3, 2:11 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             3 WSW ABERDEEN          45.46N 98.53W
06/03/2016  E1.00 INCH       BROWN              SD   TRAINED SPOTTER

            .

&&

KS
Local storm report, Jun 3, 2:28 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
228 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             1 SSW ABERDEEN          45.45N 98.49W
06/03/2016  M0.50 INCH       BROWN              SD   PUBLIC

            HAIL LASTED 9 MINUTES.

&&

RV
Local storm report, Jun 3, 2:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 NW ATHOL              45.06N 98.67W
06/03/2016  E1.00 INCH       SPINK              SD   TRAINED SPOTTER

            .

&&

RV
Special weather statement, Jun 3, 2:51 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CDT FRI JUN 3 2016

SDZ011-032030-
DAY SD-
251 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAY COUNTY UNTIL 330 PM
CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ANDOVER...OR 12 MILES EAST OF GROTON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEBSTER...BRISTOL...PIERPONT...ANDOVER...ANTELOPE LAKE AND WAUBAY LAKE.

LAT...LON 4532 9797 4550 9797 4549 9740 4526 9745
TIME...MOT...LOC 1951Z 276DEG 29KT 4541 9786

SD
Special weather statement, Jun 3, 3:17 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT FRI JUN 3 2016

SDZ018-019-032100-
CLARK SD-SPINK SD-
317 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SPINK AND
SOUTHWESTERN CLARK COUNTIES UNTIL 400 PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DOLAND...OR 19 MILES EAST OF REDFIELD...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARK...DOLAND...RAYMOND...CLARK COLONY AND FORDHAM COLONY.

LAT...LON 4488 9825 4502 9816 4489 9764 4463 9784
TIME...MOT...LOC 2016Z 297DEG 26KT 4491 9813

SD
Special weather statement, Jun 3, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT FRI JUN 3 2016

SDZ007-008-011-019>022-032100-
GRANT SD-CODINGTON SD-HAMLIN SD-CLARK SD-MARSHALL SD-ROBERTS SD-
DAY SD-
321 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN GRANT...NORTHERN CLARK...SOUTHWESTERN ROBERTS...
CODINGTON...EASTERN DAY AND WESTERN HAMLIN COUNTIES UNTIL 400 PM
CDT...

AT 321 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM GRENVILLE TO CLARK. MOVEMENT WAS SOUTHEAST AT
40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...WEBSTER...CLARK...WAUBAY...WILMOT...HAYTI...FLORENCE...SUMMIT...
RAUVILLE...HENRY...SOUTH SHORE...HAZEL...WALLACE...BRADLEY...ORTLEY...
GRENVILLE...GARDEN CITY...RAYMOND...VIENNA AND NAPLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4455 9724 4490 9794 4557 9740 4538 9677
TIME...MOT...LOC 2021Z 299DEG 36KT 4548 9737 4488 9775

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:52 PM CDTSevere Thunderstorm WarningABRDewey, Stanley38 min
Jun 2, 8:28 PM CDTSpecial Weather StatementABRPotter, Sully47 min
Jun 2, 9:04 PM CDTSpecial Weather StatementABRStanley41 min
Jun 2, 9:19 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more41 min
Jun 2, 9:41 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley23 min
Jun 2, 10:02 PM CDTSpecial Weather StatementABRFaulk, Hand43 min
Jun 2, 10:34 PM CDTSpecial Weather StatementABRBuffalo41 min
Jun 3, 12:53 PM CDTSpecial Weather StatementABREdmunds67 min
Jun 3, 1:00 PM CDTSpecial Weather StatementABRMcPherson45 min
Jun 3, 1:25 PM CDTSevere Thunderstorm WarningABREdmunds20 min
Jun 3, 1:29 PM CDTSpecial Weather StatementABRBrown31 min
Jun 3, 1:35 PM CDTSevere Thunderstorm WarningABRBrown25 min
Jun 3, 1:41 PM CDTSpecial Weather StatementABRWalworth49 min
Jun 3, 1:52 PM CDTSpecial Weather StatementABRFaulk38 min
Jun 3, 1:58 PM CDTSpecial Weather StatementABRBrown47 min
Jun 3, 2:08 PM CDTSevere Thunderstorm WarningABRBrown19 min
Jun 3, 2:24 PM CDTSevere Thunderstorm WarningABRBrown, Day, Faulk, Spink51 min
Jun 3, 2:51 PM CDTSpecial Weather StatementABRDay39 min
Jun 3, 3:17 PM CDTSpecial Weather StatementABRClark43 min
Jun 3, 3:32 PM CDTSpecial Weather StatementABRSpink43 min
Jun 3, 4:06 PM CDTSpecial Weather StatementABRDeuel, Grant, Hamlin54 min
Jun 3, 4:26 PM CDTSpecial Weather StatementABRHand49 min
Jun 3, 4:58 PM CDTSpecial Weather StatementABREdmunds32 min
Jun 3, 5:21 PM CDTSpecial Weather StatementABREdmunds, McPherson39 min
Jun 3, 6:06 PM CDTSpecial Weather StatementABREdmunds39 min

Nearby

Special Weather Statements in South Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.